Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Burlington, VT

May 30, 2006Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 30, 2006, 2:03 PM EDT for Essex County, New York. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2006, 2:03 PM EDT (18:03 UTC)
Expired
May 30, 2006, 2:30 PM EDT
In force
27 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Essex County, NY

The radar

The Burlington radar (KCXX), 89 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 2:10 PM EDTTSTM WND DMGSchroon Lake, NYTREES AND WIRES DOWN.
May 30, 2:10 PM EDTTSTM WND DMGSchroon Lake, NYTREES AND WIRES DOWN. STRUCTURAL DAMAGE FROM FALLEN 60 FOOT TREES.
May 30, 2:10 PM EDTHAIL 1.75Schroon Lake, NYGOLFBALL SIZE HAIL WITNESSED BY LOCAL FIREFIGHTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 301804
SVRBTV
NYC031-301830-
/O.NEW.KBTV.SV.W.0002.060530T1803Z-060530T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
203 PM EDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESSEX COUNTY IN NORTHERN NEW YORK

* UNTIL 230 PM EDT

* AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SCHROON LAKE...AND MOVING SOUTHEAST ALONG 
  INTERSTATE 87 AT 20 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4395 7367 4386 7389 4356 7368 4367 7341

$$

HANSON
1 follow-up statement
000 
WWUS51 KBTV 301829
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
225 PM EDT TUE MAY 30 2006

NYC031-301835-
/O.EXP.KBTV.SV.W.0002.000000T0000Z-060530T1830Z/
ESSEX NY-
228 PM EDT TUE MAY 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ESSEX COUNTY
EXPIRES AT 230 PM EDT...

AT 228 PM EDT THE STORM WAS NEAR INTERSTATE 87 ON THE ESSEX AND 
WARREN COUNTY LINE...MOVING SOUTH OUT OF ESSEX COUNTY AT 15 MPH.

LAT...LON 4395 7367 4386 7389 4356 7368 4367 7341

$$

HANSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:18 AM EDT, 9 hours 45 minutes earlier.

Area forecast discussion, May 30, 4:18 AM EDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
418 AM EDT TUE MAY 30 2006

.SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
NOT MUCH CHANGE IN OVERALL THINKING CONCERNING GENERAL WX PATTERN
ACROSS FA OVER COURSE OF NEXT 60 HOURS AS BACKDOOR FRONT CREEPING
SOUTHWEST STALLS INVOF CHVLY OR SLIGHTLY WEST DURING PERIOD.
EXISTING BNDRY TO SEPARATE WARM/HUMID/MORE UNSTABLE AIRMASS FROM
CHVLY WEST...FROM MORE STABLE MARINE MODIFIED AIRMASS ALONG AND EAST
OF GREENS. THIS BNDRY ESP EVIDENT IN BNDRY LYR THETA-E PROFILES...
MEAN 850 HPA TEMPS...AS WELL AS GENERAL STABILITY FIELDS.
INTERMITTENT SHORTWAVES RIDING SOUTH AND EAST IN BROAD NW FLOW ALOFT
TO INTERACT W/BNDRY AND PROVIDE FOCUS FOR SCT/NUMEROUS -SHRAS AND
STORMS...ESP DURING AFTERNOON/EVENING HOURS THROUGH WED. LOW SHEAR
ENVIRONMENT WILL PRECLUDE ANY ORGANIZATION TO CONVECTIVE
ACTIVITY...THOUGH MODIFIED SOUNDINGS YIELD CAPE VALUES IN THE
500-900 J/KG RANGE CHVLY TO LOCALLY 1500 J/KG SLV AND MARGINALLY LOW
WBZ HEIGHTS AROUN 10.5-11K FT FOR TODAY. THUS MORE PULSE AND/OR
MULTICELLULAR ACTIVITY EXPECTED LATER TODAY...WITH STRONGEST STORMS
POSSBLY PRODUCING BRIEF GUSTY WINDS AND/OR MARGINALLY SVR HAIL. BEST
THREAT OF ACTIVITY ALONG AND WEST OF STALLED FRONT...GENERALLY FROM
CHVLY WEST...THOUGH DUE TO CONVECTIVE NATURE OF PCPN AND FEEDBACK IN
MODELS...EXACT PLACEMENT/TIMING STILL SOMEWHAT UNCERTAIN...AND
ACTIVITY COULD SET UP INITIALLY SLIGHTLY FURTHER EAST.

A CONTINUED CHC OF SHOWERS AND AFTERNOON/EARLY EVENING STORMS WILL
BE OFFERED TONIGHT INTO WED AS ADDITIONAL SHORTWAVE ENERGY TOPS THE
UPPER RIDGE AND INTERACTS WITH ANY RESIDUALS OF OLD FRONTAL BNDRY.
PARTLY TO MOSTLY CLOUDY SKIES EXPECTED AS WELL DURING THIS PERIOD
AND SLIGHTLY ON THE MUGGY SIDE..ESP WRN HALF OF FA. FURTHER
EAST...MARINE MODIFIED AIRMASS AND MEAN ERLY/SERLY FLOW WILL ARGUE
FOR MORE CLOUDS AND SLIGHTLY COOLER MORE STABLE AIRMASS.
NONETHELESS...DUE PROXIMITY OF FRONTAL ZONE TO IMMEDIATE WEST WILL
ALSO MAINTAIN THUNDER THREAT EAST OF GREENS...BUT PREDOMINANT PCPN
TYPE SHOULD BE MORE SHOWERY IN NATURE. BY LATER WED INTO THURSDAY
MID TO UPPER FLOW BACKS TO WESTERLY OR SOUTHWESTERLY AS MEAN UPPER
RIDGE EASES EAST AND IS SUPPRESSED SOUTHWARD BY ADVANCING UPPER
TROUGH ACROSS NRN LAKES STATES. WILL MAINTAIN HIGH TO LIKELY CHC
POPS AS NEW AND MORE PRONOUNCED FRONTAL ZONE EVOLVES JUST NORTH OF
REGION AND SINKS SLOWLY SOUTHWARD. SOME TIMING/LOCATION DIFFERENCES
IN NAM/GFS SOLNS IN REGARDS TO WHERE FRONT SETS UP. AT THIS TIME
WILL LEAN TOWARDS NAM SOLN...WHICH ARGUES FOR A MORE NORTHERLY
PLACEMENT ACROSS SLV THROUGH EARLY FRIDAY...AND HIGHEST POPS NORTH.
&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NO CHGS TO EXTENDED PORTIONS OF FCST AT THIS TIME. LATEST MED RANGE
OP SOLNS CONTINUE TO SUGGEST FRONTAL SYSTEM TO CONTINUE SAGGING
SLOWLY SOUTHWARD INTO FRIDAY/EARLY SAT WITH HIGH CHANCES OF PCPN
CONTINUING. NAM FURTHEST NORTH SOLNS...GFS FURTHEST SOUTH...AND
EURO A NICE MIDDLE OF THE ROAD SCENARIO ACROSS CENTRAL NEW ENGLAND
BY FRIDAY. BY LATER FRIDAY SFC LOW PRESSURE TO RIDE NORTHEAST ALONG
FRONT AND THEN INTO GULF OF MAINE BY SATURDAY TAKING ANY REMAINING
PCPN THREAT WITH IT. THUS SOME SLIGHT TIMING CHANGES MAY BE NEEDED
DURING FRI NT/SAT TIME FRAME...BUT INHERITED FCSTS IDEA OF A GENERAL
IMPROVING TREND BY LATER THIS WEEKEND STILL APPEARS REASONABLE ATTM.
&&

.AVIATION...
IFR/LIFR CONDITIONS IN FOG EARLY THIS MORNING AT KSLK/KMPV. EXPECT
THIS TO PERSIST UNTIL 10Z-12Z...AFTER WHICH TIME CONDITIONS WILL
IMPROVE RAPIDLY TO VFR. VFR TO OCNL MVFR VSBY AT KMSS/KBTV EARLY
TODAY IN PATCHY FOG. AFTER 12Z...PREVAILING CONDITIONS EXPECTED TO
BE VFR AT ALL TAF SITES. THERE WILL BE AN INCREASE IN SHRA/TSRA
ACTIVITY THIS PM HOWEVER...AND CIGS/VSBYS MAY LOWER TO MVFR OR BRFLY
IFR IN ANY PCPN. EXPECT NUMEROUS SHWRS/TSTRMS LATER TDY INTO THIS
EVENING...BECOMING MORE SCATTERED TUESDAY NIGHT. WINDS GENERALLY
LESS THAN 10 KTS...BUT MAY BE BRIEFLY GUSTY IN VCNTY OF ANY TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...JMG
LONG TERM...JMG
AVIATION...RJS
Hazardous weather outlook, May 30, 6:28 AM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
628 AM EDT TUE MAY 30 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-311030-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
628 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY...ESPECIALLY THIS AFTERNOON
AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY. MORE
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY...WITH
THE POSSIBILITY OF A MORE WIDESPREAD AND SIGNIFICANT RAINFALL
LATER THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 30, 12:10 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1210 PM EDT TUE MAY 30 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-310000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1210 PM EDT TUE MAY 30 2006

...POTENTIAL FOR STRONG STORMS ACROSS THE NORTH COUNTRY LATER TODAY...

ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF
STRONG STORMS ACROSS THE NORTH COUNTRY LATER TODAY. THUNDERSTORMS
ARE EXPECTED TO FORM OVER SOUTHWEST QUEBEC PROVINCE AND NORTHERN
NEW YORK...ESPECIALLY AFTER 200 PM...AND SPREAD SOUTHEAST ACROSS
VERMONT THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING HOURS.
EXPECT VERY HEAVY DOWNPOURS...WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL WITH ANY OF THE THUNDERSTORMS THAT DO DEVELOP. LIGHTNING OF
COURSE WILL BE ANOTHER HAZARD TO EXPECT LATER TODAY.

PERSONS ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING SHOULD
TAKE THE NECESSARY ACTION AND PREPARE FOR STRONG THUNDERSTORMS.

EVENSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:24 AM EDTSevere Thunderstorm WarningBTVSt. Lawrence51 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.